The FDA has issued a warning to alert clinicians of an increased risk of death when IV Tygacil (tigecycline; Pfizer) is used in FDA-approved and non-FDA-approved uses. A new Boxed Warning has been added to the Tygacil label and the Warnings and Precautions and the Adverse Reactions sections have been updated accordingly.
These approved changes are based on an additional analysis that was conducted following a safety concern in September 2010. A meta-analysis of 13 Phase 3/4 trials showed a higher risk of death among patients receiving Tygacil compared to other antibiotics.
Since then, additional data from 10 clinical trials were analyzed, including trials conducted after its approval. This analysis showed a higher risk of death among patients receiving Tygacil compared to other antibacterial drugs: 2.5% (66/2640) vs. 1.8% (48/2628), respectively.
Tygacil is a tetracycline-class antibacterial drug indicated in susceptible complicated skin and skin structure and intraabdominal infections, and in community-acquired bacterial pneumonia (CABP).
The FDA urges that healthcare professionals reserve Tygacil for use in situations when alternative treatments are not suitable.
For more information call (888) 332-1088 or read the FDA Drug Safety Communication.